A 45-year-old man was admitted to the hospital with a fever and generalized rash. For the previous 2 weeks, he had been treated at a skilled nursing facility with IV vancomycin and cefepime for left calcaneal osteomyelitis. He reported that the rash was pruritic and started 2 days prior to hospital admission.
His past medical history was significant for type 2 diabetes mellitus and polysubstance drug abuse. Medical and travel history were otherwise unremarkable. The patient was taking the following medications at the time of presentation: hydrocodone-acetaminophen, cyclobenzaprine, melatonin, and metformin.
Initial vital signs included a temperature of 102.9°F; respiratory rate, 22 breaths/min; heart rate, 97 beats/min; and blood pressure, 89/50 mm Hg. Physical exam was notable for left anterior cervical and axillary lymphadenopathy. The patient had no facial edema, but he did have a diffuse, morbilliform rash on his bilateral upper and lower extremities, encompassing about 54% of his body surface area (FIGURE 1).
Laboratory studies revealed a white blood cell count of 4.7/mcL, with 3.4% eosinophils and 10.9% monocytes; an erythrocyte sedimentation rate of 60 mm/h; and a C-reactive protein level of 1 mg/dL. Aspartate aminotransferase (AST) and alanine aminotransferase (ALT) levels were both elevated (AST: 95 U/L [normal range, 8 - 48 U/L]; ALT: 115 U/L [normal range: 7 - 55 U/L]). A chest x-ray was obtained and showed new lung infiltrates (FIGURE 2).
Linezolid and meropenem were initiated for a presumed health care–associated pneumonia, and a sepsis work-up was initiated.
The patient’s rash and pruritus worsened after meropenem was introduced. A hepatitis panel was nonreactive except for prior hepatitis A exposure. Ultrasound of the liver and spleen was normal. Investigation of pneumonia pathogens including Legionella, Streptococcus, Mycoplasma, and Chlamydia psittaci did not reveal any causative agents. A skin biopsy revealed perivascular neutrophilic dermatitis with dyskeratosis.
The patient was diagnosed with DRESS (drug reaction with eosinophilia and systemic symptoms) syndrome based on his fever, worsening morbilliform rash, lymphadenopathy, and elevated liver transaminase levels. Although he did not have marked eosinophilia, atypical lymphocytes were present. Serologies for human herpesvirus (HHV), Epstein-Barr virus (EBV), and cytomegalovirus (CMV) were all unremarkable.
Continue to: During discussions...